Publication

A consistent set of infinite-order probabilities

Atkinson, D. & Peijnenburg, J., Nov-2013, In : International Journal of Approximate Reasoning. 54, 9, p. 1351-1360 10 p.

Research output: Contribution to journalArticleAcademicpeer-review

Some philosophers have claimed that it is meaningless or paradoxical to consider the probability of a probability. Others have however argued that second-order probabilities do not pose any particular problem. We side with the latter group. On condition that the relevant distinctions are taken into account, second-order probabilities can be shown to be perfectly consistent.

May the same be said of an infinite hierarchy of higher-order probabilities? Is it consistent to speak of a probability of a probability, and of a probability of a probability of a probability, and so on, ad infinitum? We argue that it is, for it can be shown that there exists an infinite system of probabilities that has a model. In particular, we define a regress of higher-order probabilities that leads to a convergent series which determines an infinite-order probability value. We demonstrate the consistency of the regress by constructing a model based on coin-making machines. (C) 2013 Elsevier Inc. All rights reserved.

Original languageEnglish
Pages (from-to)1351-1360
Number of pages10
JournalInternational Journal of Approximate Reasoning
Volume54
Issue number9
Publication statusPublished - Nov-2013

    Keywords

  • Model, Higher-order probability, Infinite regress

Download statistics

No data available

ID: 5983523